Hail, Van Wert
- When
- April 4, 5:47 PM EST
- Where
- Van Wert County, 2 mi W of Convoy
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.917, -84.733
9 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 4, 3:20 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EST FRI APR 4 2003 PUBLIC DISCUSSION... SHORT TODAY DUE TO MULTIPLE WEATHER CHALLENGES. CONVECTION ACROSS AREA AND UPSTREAM IN IL ALONG FRONT AND AHEAD OF STRONG UPPER DYNAMICS. LATEST SPC DISCUSSION WILL GIVE MORE DETAILS. TOR THREAT INCREASING ACROSS IL AND NEW MODERATE RISK COMES RIGHT TO SOUTHWEST PART OF CWA. WILL HAVE SVR WORDING IN MOST COUNTIES EXCEPT FAR NORTH WHERE MIXED PRECIPITATION COMES INTO PLAY. COLD EAST FLOW HAS KEPT TEMPS IN MID 30S. MODEL SOUNDINGS SUGGEST SFC TEMPS COULD DIP TO LOWER 30S BEFORE PRECIPITATION ENDS. COLLABORATED WITH GRR AND DTX AND HAVE DECIDED TO MENTION FREEZING RAIN IN FAR NORTH AND NORTHEAST AND NOT ISSUE AN ADVISORY AT THIS TIME DUE TO UNCERTAINTY WITH TIMING PCPN ENDING AND COLD AIR ARRIVING. THIS MATCHES WELL AS TRANSITION ZONE BUT AREA WILL BE WATCHED CLOSELY. SURFACE LOW TRACKS ACROSS CWA TONIGHT...BRINGING WARM AIR NORTH AHEAD OF LOW. HOWEVER...COLDER AIR FOLLOWS AFTER MIDNIGHT SO DECIDED NOT TO MENTION RISING TEMPERATURES OVERNIGHT IN THE SOUTH. NEXT PROBLEM WILL BE SUNDAY NIGHT AND MONDAY. ETA MUCH COOLER THAN GFS AND WOULD INDICATE MAINLY A SNOW EVENT. GFS WARMER AND CLOSER TO ECMWF. WILL CONTINUE COMPROMISE AND GO WITH RAIN OR SNOW MIX AND MATCH SURROUNDING SITES BY BUMPING TO LIKELY CATEGORY. THIS WILL NEED TO BE WATCHED AS PRECIPITATION AMOUNTS COULD BE RATHER LARGE. FORECAST DISCUSSION FOR TUESDAY THRU FRIDAY... FORECAST PROBLEM FOR THE EXTENDED PERIOD IS WHETHER OR NOT TO TAKE OUT THE PRECIPITATION ON TUESDAY. 12Z AVN & MRF ARE INDICATING THAT TUESDAY WILL BE DRY AND PARTLY CLOUDY INSTEAD OF THE PRECIP AND CLOUDS THAT WERE IN THE FORECAST, WHILE THE CANADIAN IS STILL SHOWING PRECIP. HOWEVER, THIS IS THE FIRST RUN INDICATING DRY AND PRECIP HAS BEEN IN THE FORECAST FOR TUESDAY EVER SINCE TUESDAY APPEARED IN THE FORECAST. WITH MORE CURRENT MODELS SHOWING TUE DRY AND SURROUNDING OFFICES GOING THAT WAY, WILL CHANGE TUE TO DRY AND PARTLY CLOUDY. ON TUESDAY, THE LOW IS MOVING OFF OF THE EAST COAST AND HIGH PRESSURE BEGINS MOVING INTO THE CWA. THIS HIGH IS OVER THE CWA FOR WED AND THU WITH LITTLE MOISTURE THESE TWO DAYS WILL BE DRY AND THE MRF IS INDICATING A CHANCE FOR PRECIP ON FRIDAY. MRF IS SHOWING AN UPPER LEVEL LOW MOVING OVER THE CWA FRIDAY WITH GOOD MOISTURE. TEMPS WERE LOOKING GOOD. ONLY MODIFIED A LOW/HIGH TEMP HERE A LITTLE BIT. NOTHING MAJOR. MEX NUMBERS WERE NOT THAT FAR OFF FROM OURS AND SURROUNDING FORECASTS EITHER. .IWX... IN...NONE. MI...NONE. OH...NONE. LASHLEY/LOTHAMER
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-050930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 PM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST MICHIGAN THROUGH MIDNIGHT EST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY ACROSS NORTH CENTRAL INDIANA. MOVE TO SAFE SHELTER IF A STORM APPROACHES THIS EVENING .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL BE UNSEASONABLY COLD ACROSS THE AREA SATURDAY THROUGH MONDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST THROUGH THE OHIO VALLEY SUNDAY NIGHT AND MONDAY... POSSIBLY CAUSING SOME SNOW ACCUMULATION ACROSS NORTHERN PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING. REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0428 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1 N PERU IN 0.75 IN HAIL
04/04/03 MIAMI
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0440 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0439 PM 1 SW ROANN IN 0.75 IN HAIL
04/04/03 WABASH
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0443 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0442 PM ROANN IN 0.88 IN HAIL
04/04/03 WABASH
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 3 S NORTH MANCHESTER IN 0.75 IN HAIL
04/04/03 WABASH
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM KNOX IN 0.88 IN HAIL
04/04/03 STARKE
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0534 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 1 NE DECATUR IN 0.75 IN HAIL
04/04/03 ADAMS
WAMSLEYThe Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Emergency management reported three quarter inch hail covering the roadway south of Convoy.
Emergency management reported 15 downed power lines and about 30 trees down south of Lima.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349627, 5349628, 5349629, 5349630, 5349631, 5349632, 5349633, 5349634, 5349635, 5349636, 5348837.